Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 73, NWS North Platte, NE

June 21, 1997Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 21, 1997, 10:45 AM CDT for Holt County, Rock County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 10:45 AM CDT (15:45 UTC)
Expired
Jun 21, 1997, 11:50 AM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS1 KLBF 211546 RRA
SVRLBF
NEC089-149-211650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 AM CDT SAT JUN 21 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1150 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTH CENTRAL NEBRASKA

   ...SOUTHWESTERN HOLT COUNTY
   ...SOUTHEASTERN ROCK COUNTY
 
AT 1043 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH
PLATTE DOPPLER RADAR 39 MILES WEST SOUTHWEST OF O NEILL OR 13 MILES
WEST OF SWAN LAKE MOVING EAST AT 35 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  SWAN LAKE                    BY 1055 AM CDT
  AMELIA                       BY 1105 AM CDT
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:19 AM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jun 21, 3:19 AM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 AM CDT SAT JUN 21 1997

FORECAST PROBLEMS...POPS AND TEMPERATURES

06Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEAST COLORADO WITH
FRONT ALIGNED SOUTHWEST TO NORTHEAST ACROSS CENTRAL NEBRASKA FROM
OGA TO EAST OF ONL. UPSLOPE CREATING LOW CLOUDS OVER BFF AND VTN.
SATELLITE SHOWING LARGE AREA OF OVERCAST OVER FA DUE TO THUNDERSTORM
COMPLEX.

MODELS INDICATE 500MB FLOW TO BECOME LESS ZONAL BY END OF PERIOD
WITH A TROUGH MOVING INTO THE WESTERN U.S. ON SUNDAY. STATIONARY
FRONT WILL MOVE NORTHWARD ACROSS STATE TODAY AND TONIGHT WITH LOW
PRESSURE OVER WESTERN KANSAS. ISENTROPIC LIFT AND Q-G FORCING
BULLS EYE OVER PANHANDLE BY 00Z SUNDAY FOR ANOTHER ROUND OF
THUNDERSTORMS TONIGHT. ON SUNDAY...SCATTERED THUNDERSTORMS
AGAIN WITH MAIN FOCUS FURTHER NORTH OVER PANHANDLE AND NORTHCENTRAL
WHERE LOW IS CENTERED OVER SOUTHWEST SOUTH DAKOTA AND FRONTS INTERSECT.
KLNX RADAR INDICATE SHOWERS AND THUNDERSTORMS CONTINUE OVER
CHASE...HAYES...FRONTIER AND SOUTHEAST LINCOLN AND CUSTER COUNTIES.
ALSO SHOWERS MOVING IN FROM THE WEST TOWARD OGA AND JUST NORTH
OF CHERRY COUNTY IN SOUTH DAKOTA. WOULD GO WITH MORNING PERIOD FOR
SHOWERS AND THUNDERSTORMS SOUTHWEST NEBRASKA AND NORTHCENTRAL.
SHOWERS AND THUNDERSTORMS OVER SOUTHERN SOUTH DAKOTA COULD EASILY
SHIFT SOUTH INTO THE NORTHERN COUNTIES. SKY SHOULD BECOME PARTLY
SUNNY THIS AFTERNOON.

WINDS SHOULD BE NORTHEAST 5-15 6TODAY. TONIGHT...EAST 5-10 AND THEN
BECOMING SOUTH 10-20 WITH THE LOW IN SOUTH DAKOTA.

LBF BU 082/063 089/063 241      ONL BU 083/064 089/063 242
IML BU 082/062 089/062 241      VTN BU 079/063 086/062 243
OGA BU 083/063 090/063 241

FS

In the hours before

Special weather statement, Jun 21, 7:21 AM CDT, 3 hours 24 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-221200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 AM CDT SAT JUN 21 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER GROUPS IN WESTERN AND NORTH CENTRAL NEBRASKA
SHOULD BE ALERT AND READY FOR ACTIVATION LATE THIS AFTERNOON AND THIS
EVENING...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING OVER PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA.
THE GREATEST RISK OF SEVERE WEATHER IS SOUTH OF A LINE FROM RUSHVILLE TO
MULLEN TO ONEILL.

A STATIONARY FRONT WILL BE POSITIONED ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON AND WILL FOCUS ABUNDANT MOISTURE IN THE AREA.
WITH SUFFICIENT AFTERNOON HEATING THE ATMOSPHERE HAS THE POTENTIAL TO
BECOME VERY UNSTABLE. THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON ALONG
THE FRONT COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS
AND LARGE HAIL.

FS
Special weather statement, Jun 21, 7:22 AM CDT, 3 hours 23 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-221200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 AM CDT SAT JUN 21 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER GROUPS IN WESTERN AND NORTH CENTRAL NEBRASKA
SHOULD BE ALERT AND READY FOR ACTIVATION LATE THIS AFTERNOON AND THIS
EVENING...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING OVER PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA.
THE GREATEST RISK OF SEVERE WEATHER IS SOUTH OF A LINE FROM RUSHVILLE TO
MULLEN TO ONEILL.

A STATIONARY FRONT WILL BE POSITIONED ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON AND WILL FOCUS ABUNDANT MOISTURE IN THE AREA.
WITH SUFFICIENT AFTERNOON HEATING THE ATMOSPHERE HAS THE POTENTIAL TO
BECOME VERY UNSTABLE. THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON ALONG
THE FRONT COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS
AND LARGE HAIL.

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:16 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson64 min
Jun 20, 7:25 PM CDTTornado WarningLBFCherry35 min
Jun 20, 8:20 PM CDTSevere Thunderstorm WarningLBFHooker, McPherson, Thomas45 min
Jun 20, 8:38 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
Jun 20, 8:50 PM CDTSevere Thunderstorm WarningLBFLogan65 min
Jun 20, 9:00 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas65 min
Jun 20, 9:08 PM CDTTornado WarningLBFLogan32 min
Jun 20, 9:29 PM CDTSevere Thunderstorm WarningLBFCuster61 min
Jun 20, 9:41 PM CDTSevere Thunderstorm WarningLBFLincoln64 min
Jun 20, 10:42 PM CDTSevere Thunderstorm WarningLBFPerkins63 min
Jun 20, 10:53 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
Jun 20, 11:15 PM CDTSevere Thunderstorm WarningLBFHayes65 min
Jun 20, 11:38 PM CDTSevere Thunderstorm WarningLBFFrontier62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.